Virginia, 2023High Wind in Virginia, March 25, 2023
March 25, 2023 · NWS RNK · 2 events in 2 counties and zones
The passage of a strong cold front resulted in strong and gusty post-frontal winds across the mountains of southwest Virginia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a strong cold front resulted in strong and gusty post-frontal winds across the mountains of southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 25, 12:59 PM EST, 46 minutes earlier.
Area forecast discussion, Mar 25, 12:59 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
159 PM EDT Sat Mar 25 2023
.SYNOPSIS...
A cold front will slowly push through our area early this
evening bringing gusty winds. High pressure settling in tonight
and Sunday will bring dry conditions and lighter winds. The dry
weather will be short-lived as complex storm system approaching
will generate more rain showers Sunday night into early Monday.
Temperatures for most of the next work week will be near to
above normal.
&&
.NEAR TERM /THROUGH SUNDAY/...
Wind advisory expanded to include Mercer County...
At 18Z a wedge of cooler air and low clouds persisted across
much of the Virginia piedmont and into the Roanoke Valley, but
visible satellite imagery shows this area slowly eroding, which
should allow temperatures to quickly rebound late this
afternoon.
Strong west to southwest winds in advance of a cold front across
WV into far southwest VA into extreme NE TN will continue to
press east, and wind gusts have been close to or at advisory
criteria in some higher elevation locations. Based on
observations at KBLF, expanded the wind advisory to include
Mercer County. These winds will gradually subside this evening
as the core of strongest pressure rises and low level jet axis
associated with the upper level low in southern MI lifts north.
A few showers may still form, especially in the east, as the
front moves through this evening, but with the deeper moisture
now well to our east, coverage will be very limited.
As the upper level low lifts northeast on Sunday, a deep west
flow develops allowing dry weather, but weak upper level systems
moving through this west/southwest flow to our south will bring
some mid and high level clouds, especially in the southeast.
With lower 1000-850mb thicknesses expected, highs will be
slightly cooler (where clearing occured), but still above
normal. Leaned toward the lower dew point guidance tomorrow with
the deep west flow.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 140 PM EDT Saturday...
Confidence is moderate for a chance of showers throughout this
forecast period due to two weak waves of low pressure.
The flow aloft will remain nearly zonal throughout the early part of
the week. Two weak shortwave disturbances will track across the Ohio
River Valley into the Mid Atlantic, and each one should spark a weak
wave of low pressure that will bring clouds and a chance of showers.
The first wave should arrive on Monday, which will draw moisture
northward during Sunday night into Monday morning. The rain chances
should temporarily lessen by Monday evening, but the next wave of
low pressure should enter on Tuesday for another chance of showers.
Colder air will follow behind the second wave of low pressure by
Tuesday night as the flow from the northwest accelerates. Upslope
snow showers or flurries across are possible in the higher
elevations of southeast West Virginia before the moisture vanishes.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 140 PM EDT Saturday...
Confidence is moderate for high pressure building across the Mid
Atlantic on Thursday, but rain may return to end the week.
As low pressure heads offshore on Wednesday, high pressure will
build across the Great Lakes and reach the Appalachian Mountains by
Thursday. Good radiational cooling from light winds and clear skies
on Thursday morning could lead to a chance of frost east of the Blue
Ridge. It will be monitored now that the 2023 growing season has
begun across the North Carolina and Virginia Piedmont along with the
southern Shenandoah Valley of Virginia. Warmer air will return later
in the week as an upper level ridge builds overhead and surface high
pressure heads offshore. The next chance of rain may come during
Friday into Saturday from an approaching low pressure system.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...
Stubborn LIFR ceilings at KLYH and KROA are expected to finally
erode between 18-21Z leaving VFR conditions at all TAF sites by
late this afternoon. Strong west winds, gusting to 35 knots in
the mountains, will only gradually diminish tonight.
As high pressure settles into the area tonight and Sunday, VFR
conditions with winds at or below 10 knots is expected. The
exception will be at KBLF where a briefing period of MVFR
ceilings are possible tonight/early Sunday thanks to an upslope
flow. These MVFR ceiling could develop at KLWB, but confidence
is low.
Confidence in the wind forecast is high, ceiling forecast
moderate.
.Extended Aviation Outlook...
An area of low pressure could arrive during Sunday night to
provide a chance of rain and sub-VFR ceilings through Monday and
Tuesday. Afterward, high pressure will build across the Mid
Atlantic by Wednesday to provide good flying weather. Moisture
will return to our area Thursday into Thursday night with chance
for sub-VFR showers.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ007-009-015.
NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018.
WV...Wind Advisory until 8 PM EDT this evening for WVZ042.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PH
Hazardous weather outlook, Mar 25, 1:03 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Sat Mar 25 2023
NCZ001-002-018-VAZ007-009-015-WVZ042-260900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-Mercer-
203 PM EDT Sat Mar 25 2023
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ043-044-507-508-260900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-Giles-Wythe-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
203 PM EDT Sat Mar 25 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Tazewell
- When
- March 25, 1:45 PM EST
- Where
- Tazewell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
A mesonet site at Burkes Garden measured a wind gust of 62 MPH.
High Wind, Grayson
- When
- March 25, 2:30 PM EST
- Where
- Grayson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A mesonet site near four miles west of Rugby measured a wind gust of 61 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 25, 20231 death · 54 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, March 25, 20231 injured · $140,000 · 53 kt wind · 19 events
- Strong Wind in North Carolina, March 25, 20237 injured · $2,000 · 1 event
- High Wind and Strong Wind in West Virginia, March 25, 2023$68,000 · 56 kt wind · 16 events
- Tornado and Hail in Alabama, March 25 to 26, 2023$100,000 · EF0 · 7 events
- High Wind and Strong Wind in Ohio, March 25, 2023$51,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Georgia, March 25 to 27, 2023$12,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Ohio, March 25, 202363 kt wind · 24 events
- Winter Storm in Michigan, March 25, 202322 events
- Winter Storm and Winter Weather in Wisconsin, March 25, 202320 events
- Damaging Wind and Strong Wind in Pennsylvania, March 25 to 26, 2023$20,000 · 4 events
- Tornadoes and Hail in Georgia, March 25, 2023EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090664, 1087945.